Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 104, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2008, 3:12 PM CDT for Loving County, Reeves County, Ward County, Texas. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 3:12 PM CDT (20:12 UTC)
- Expired
- May 25, 2008, 4:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Loving County, TX, Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:15 PM CDT | TSTM WND DMG | 4 N Pecos, TX | REPORT OF BROKEN POWER POLE AND DOWNED POWER LINES. |
| May 25, 3:22 PM CDT | HAIL 0.75 | 8 Nw Pecos, TX | |
| May 25, 3:25 PM CDT | TSTM WND GST 0 | Pecos, TX | PECOS ASOS REPORTED A 50 KNOT WIND GUST. |
| May 25, 3:25 PM CDT | TSTM WND GST 58 | Pecos, TX | PECOS AWOS REPORTED 50 KNOT GUST. |
| May 25, 3:50 PM CDT | TSTM WND DMG | Barstow, TX | REPORT OF A ROOF BLOWN OFF A STORAGE BUILDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2866 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 252012
SVRMAF
TXC301-389-475-252115-
/O.NEW.KMAF.SV.W.0104.080525T2012Z-080525T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LOVING COUNTY IN WEST TEXAS...
NORTHWESTERN WARD COUNTY IN WEST TEXAS...
CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
* UNTIL 415 PM CDT
* AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PECOS...MOVING NORTHEAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
CENTRAL REEVES COUNTY...
WESTERN WARD COUNTY...
NORTHWESTERN WARD COUNTY...
NORTHERN REEVES COUNTY...
SOUTHEASTERN LOVING COUNTY...
EASTERN LOVING COUNTY...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
LAT...LON 3199 10370 3199 10335 3166 10335 3144 10328
3134 10365
TIME...MOT...LOC 2013Z 205DEG 20KT 3150 10353
$$2 follow-up statements
000
WWUS54 KMAF 252020
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT SUN MAY 25 2008
TXC301-389-475-252115-
/O.CON.KMAF.SV.W.0104.000000T0000Z-080525T2115Z/
LOVING TX-WARD TX-REEVES TX-
320 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL REEVES...NORTHWESTERN WARD AND EASTERN LOVING COUNTIES...
AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR PECOS...MOVING NORTHEAST AT 18 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...AREAS
NORTH OF I20 AND NORTH OF PECOS...AND NORTH OF BARSTOW.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
LAT...LON 3199 10370 3199 10335 3166 10335 3144 10328
3137 10362
TIME...MOT...LOC 2019Z 211DEG 16KT 3150 10352
$$000 WWUS54 KMAF 252047 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 347 PM CDT SUN MAY 25 2008 TXC301-389-475-252115- /O.CON.KMAF.SV.W.0104.000000T0000Z-080525T2115Z/ LOVING TX-WARD TX-REEVES TX- 347 PM CDT SUN MAY 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EAST CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES... AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BARSTOW...OR ABOUT 9 MILES NORTHEAST OF PECOS...MOVING EAST AT 19 MPH. AT 325 PM CDT THIS STORM PRODUCED A 58 MPH GUST AT THE PECOS AIRPORT. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST CENTRAL REEVES COUNTY AND WEST CENTRAL WARD COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. LAT...LON 3172 10337 3144 10328 3141 10345 3169 10349 TIME...MOT...LOC 2046Z 274DEG 16KT 3151 10340 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:55 PM CDT, 17 minutes earlier.
Area forecast discussion, May 25, 2:55 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SUN MAY 25 2008
.DISCUSSION...
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST EACH DAY AND EVENING
THROUGH AT LEAST MID WEEK AS A SOUTHWESTERLY FLOW ALOFT AND A
SURFACE DRYLINE WILL BE COLLOCATED. THE SOUTHWESTERLY FLOW ALOFT WILL
EXIST BETWEEN A RETROGRADING WEST COAST LOW AND A WESTWARD BUILDING
RIDGE ACROSS THE LOWER GULF COAST. VERY INTENSE AFTERNOON HEATING
ALONG THE DRYLINE COMBINED WITH MID LEVEL MOISTURE AND WEAK SHORTWAVES
IN THE UPPER FLOW WILL BE IN PLACE TO GENERATE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND LEA COUNTY NEW MEXICO.
STORMS THROUGH TUESDAY WILL HAVE THE POTENTIAL TO BECOME
SEVERE GIVEN FORECAST 0-6 KILOMETER SHEAR VALUES OF 25 TO 30 KNOTS
AND SURFACE CAPE VALUES OF 1000-2000 J/KG.
A NORTHERN STREAM TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES
REGION WILL SEND A COLD FRONT SOUTHWARD LATE TUESDAY AND WEDNESDAY.
WENT WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY DUE TO INSTABILITY ALONG THE LOW LEVEL CONVERGENT FRONT.
THE FRONT SHOULD KNOCK BACK TEMPERATURES TOWARDS MORE NORMAL VALUES
ON WEDNESDAY. BY NEXT THURSDAY A FLAT RIDGE IS FORECAST TO BE IN
PLACE ACROSS MEXICO. MODEL OUTPUT IS MAINLY DRY BUT THINK CONVECTION
NOT OUT OF QUESTION ACROSS PARTICULARLY THE OROGRAPHICALLY FAVORED
HIGHER TERRAIN OF THE DAVIS MOUNTAINS IN VERY INTENSE AFTERNOON
HEATING. LATER FORECASTS WILL NEED TO MONITOR.
&&
.FIRE WEATHER...
WENT AHEAD AND HOISTED A FIRE WEATHER WATCH FOR TOMORROW. DRYLINE
SHARPENS UP QUITE A BIT AND MOVES EAST OUT OF NEW MEXICO TOMORROW
AFTERNOON BRINGING VERY LOW HUMIDITIES ONCE AGAIN. THE BIG QUESTION
IS HOW STRONG THE WINDS WILL BE. THEY WILL BE MARGINAL AND WILL
PROBABLY HAVE DIFFICULTY REACHING THE 3 HOUR REQUIREMENT...HOWEVER
IT IS TOO DRY OUT THERE TO RISK THESE MARGINAL CASES AND FEEL IT
DESERVES A WATCH. MID SHIFT CAN LOOK AT THIS AREA ONCE AGAIN AND SEE
IF IT NEEDS AN UPGRADE TO A WARNING. THE HIGHER ELEVATIONS WILL SEE
THE STRONGEST WINDS.
ELSEWHERE WINDS WILL BE GUSTY EAST OF THE DRYLINE...BUT ABUNDANT
MOISTURE WILL KEEP THE MIN RH IN THE 20S AND 30S. EXPECT VERY GOOD
TO EXCELLENT OVERNIGHT MOISTURE RECOVERY ALL AREAS WITH THE
EXCEPTION OF THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS WHERE POOR
TO DECENT MOISTURE RECOVERY IS EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 96 69 94 / 20 20 20 20
CARLSBAD NM 64 98 61 100 / 20 10 10 10
DRYDEN TX 72 97 71 96 / 20 20 10 20
FORT STOCKTON TX 71 99 68 96 / 20 20 10 30
GUADALUPE PASS TX 61 90 63 88 / 10 0 10 10
HOBBS NM 64 98 65 98 / 20 20 10 10
MARFA TX 57 94 54 90 / 20 10 10 10
MIDLAND INTL AIRPORT TX 69 96 68 96 / 30 20 20 30
ODESSA TX 69 96 68 98 / 30 20 10 30
WINK TX 71 104 69 104 / 20 20 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MDT MONDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MDT MONDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
10/12Hazardous weather outlook, May 25, 2:50 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SUN MAY 25 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-262000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 250 PM CDT SUN MAY 25 2008 /150 PM MDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE GREATEST CHANCE OF STORMS WILL BE ALONG AN ALPINE TO SEMINOLE LINE WITH LOWER CHANCES ELSEWHERE. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE GREATEST THREATS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...WITH FLASH FLOODING MORE OF A CONCERN FOR THOSE AREAS THAT RECEIVED HEAVY RAIN SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND EVENING ALONG AND EAST OF HOBBS...KERMIT...TO FORT STOCKTON LINE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. IN ADDITION...VERY LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS IN THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS OF SOUTHEASTERN NEW MEXICO COULD CREATE DANGER FIRE WEATHER CONDITIONS MONDAY AFTERNOON INTO MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD MONITOR THE DEVELOPMENT OF POTENTIALLY SEVERE WEATHER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL BE POSSIBLE BEGINNING THIS AFTERNOON GENERALLY ALONG AND EAST OF A LOVINGTON...KENT...TO ALPINE LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 25, 2:34 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT SUN MAY 25 2008 TXZ058-059-067-252000- LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 234 PM CDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHERN LOVING COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 50 MPH WAS LOCATED 8 MILES NORTHWEST OF PECOS AT 234 PM CDT...MOVING NORTH AT 15 MPH. HAIL TO ONE HALF INCH AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHERN LOVING COUNTIES...INCLUDING THE CITIES OF MENTONE AND PECOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 24 min |
| May 25, 2:31 PM CDT | Fire Weather Watch | MAF | 15 hr | |
| May 25, 4:07 PM CDT | Tornado Warning | MAF | Ward, Winkler | 23 min |
| May 25, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 66 min |
| May 25, 4:32 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Pecos, Reeves, Ward, Winkler | 58 min |
| May 25, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 67 min |
| May 25, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 25, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.